Yes, spotting between periods when you are on a progestin-only method like Nexplanon or an IUD can be normal, especially if you have just started this new method within the last couple months. This irregular, or even daily, bleeding is not dangerous and for most women, it takes only a few months for their bodies to adjust to their new birth control method, and then their cycles become more regular again.
This happens for some women as their bodies adjust to the new hormones in their body. Bleeding between periods, or “breakthrough bleeding,” can happen as the hormones in your body are fluctuating and inconsistent as your body adjusts to your new method. It can also happen if your body has trouble adjusting to a progestin-only method, not having the estrogen that typically sustains your uterine lining.
In your typical menstrual cycle, the hormones estrogen and progesterone (the hormones also in your birth control pills) help build and sustain your uterine lining to prepare your body for pregnancy. If a pregnancy does not occur, hormone levels drop, and this causes your uterus to shed its lining (your period.) So as your hormone levels are fluctuating with a new birth control method, your body gets confused and some bleeding can occur on and off for the same reason.
With any new birth control method, we recommend you give your body 6 months or more to adjust to it so that you can start enjoying all of the great benefits it has to offer! In this case – the 3 years of worry-free birth control you will have with your Nexplanon!
If you have irregular bleeding coupled with itching, foul smelling discharge, colored discharge, or pain when you urinate or have sexual intercourse, this could mean you have an infection and it is important to see a doctor right away. If you are concerned about your irregular bleeding or are unsure if it is from your birth control, we recommend you make an appointment to come and see us right away.
Get Help Now